Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Tucson, AZ

August 18, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2013, 5:44 PM MST for Pima County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2013, 5:44 PM MST (00:44 UTC)
Expired
Aug 18, 2013, 7:15 PM MST
In force
91 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 143 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
3423 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WGUS55 KTWC 190044
FFWTWC
AZC019-190215-
/O.NEW.KTWC.FF.W.0036.130819T0044Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS IN SOUTH CENTRAL
  PIMA COUNTY...NEAR THE INTERNATIONAL BORDER. RAINFALL ESTIMATES 
  FROM THIS AREA WERE BETWEEN 2 AND 3 INCHES OF RAINFALL. THE CHUKUT
  KUK WASH FLOWS IN THE WARNING AREA AND BE VERY CAUTIOUS WITH ANY ROADS 
  THAT CROSS THIS WASH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194
      3168 11215

$$
ZELL
2 follow-up statements
078 
WGUS75 KTWC 190132
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST SUN AUG 18 2013

AZC019-190215-
/O.CON.KTWC.FF.W.0036.000000T0000Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
632 PM MST SUN AUG 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

AT 625 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS OVER SOUTH 
CENTRAL PIMA COUNTY. RADAR RAINFALL ESTIMATES FROM THE WARNING AREA 
INDICATE THAT UP TO 4 INCHES OF RAINFALL HAS OCCURRED IN THE WARNING 
AREA ALONG THE INTERNATIONAL BORDER. 

ALTHOUGH RADAR TRENDS ARE DOWNWARD IN THE LAST 15 MINUTES...WITH THE 
STORMS BEGINNING TO SUBSIDE...HEAVY RAINFALL OF THIS SCALE WITH TAKE 
SOME TIME TO RUNOFF. THEREFORE...THE FLASH FLOOD WARNING CONTINUES 
IN EFFECT UNTIL 7:15 PM MST FOR SOUTH CENTRAL PIMA COUNTY.        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194
      3168 11215

$$
ZELL
742 
WGUS75 KTWC 190218
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
718 PM MST SUN AUG 18 2013

AZC019-190226-
/O.EXP.KTWC.FF.W.0036.000000T0000Z-130819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
718 PM MST SUN AUG 18 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PIMA
COUNTY...

AT 715 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL PIMA COUNTY. THUS... 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

HOWEVER...EXPECT PONDING OF WATER IN LOW SPOTS AND DIPS...AS WELL AS 
WATER FLOWING IN NORMALLY DRY WASHES FOR THE NEXT HOUR OR SO.

LAT...LON 3182 11225 3188 11221 3184 11205 3161 11194 
      3168 11215

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN AUG 18 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
REGION THROUGH AROUND TUESDAY...THEN IT WILL BEGIN TO WEAKEN AND
SHIFT TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE
AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. WE WILL CONTINUE
TO SEE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...IT WAS ANOTHER RECORD BREAKING DAY FOR TUCSON AIRPORT
WITH A HIGH OF 107 DEGREES. THIS MARKS THE 3RD DAY IN A ROW WITH
TEMPERATURES AT 107 OR HIGHER. SCATTERED SHOWERS AND THUNDERSTORMS
QUICKLY DEVELOPED ACROSS CENTRAL PORTIONS OF THE FORECAST AREA
MIDDAY AND HAVE CONTINUED THROUGH THE EARLY AFTERNOON. LATEST KEMX
RADAR IMAGERY SHOWS THESE STORMS NOW MAINLY EAST OF SELLS WITH THE
HIGHEST CONCENTRATION FROM SASABE TO MARANA. EXPECT THESE SCATTERED
STORMS TO CONTINUE INTO THE EARLY EVENING HOURS WITH THE MAIN THREAT
BEING STRONG AND GUSTY WINDS WHICH WILL ALSO BE CAPABLE OF PRODUCING
BLOWING DUST ESPECIALLY NORTH AND WEST OF TUCSON. LOCALIZED HEAVY
DOWNPOURS WILL ALSO OCCUR WITH THESE STORMS. THE STORMS SHOULD
GENERALLY TAPER OFF DURING THE EVENING HOURS BUT CAN'T RULE OUT A
FEW LINGERING SHOWERS AND STORMS OVERNIGHT.

MEANWHILE...SOUTHERLY FLOW WILL CONTINUE THROUGH THE EARLY PART OF
THIS WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE AZ/NM
BORDER. WITH CONTINUED SOUTHERLY FLOW AND AMPLE MOISTURE...EXPECT A
CONTINUED LOW TO MID GRADE MONSOON PATTERN. FOR THE SECOND HALF OF
THE WEEK...THE HIGH IS PROGGED TO SHIFT EAST WITH THE FLOW BECOMING
MORE EASTERLY. THE LATEST MODEL RUNS ARE SHOWING SLIGHTLY DRIER AIR
ADVECTING IN WHICH WOULD RESULT IN MORE OF A LOW GRADE MONSOON
PATTERN. HAVE KEPT POPS GENERALLY IN THE SLIGHT CHANCE TO LOW END
CHANCE RANGE THIS WEEK...WITH THE USUAL DAY TO DAY VARIABILITY
EXPECTED. BY NEXT WEEKEND WE'RE WATCHING A POSSIBLE SYSTEM MOVING UP
THE COAST OF BAJA WHICH COULD BRING A RESURGENCE IN MONSOON STORMS.
STAY TUNED. OTHERWISE...TEMPERATURES WILL REMAIN WELL ABOVE NORMAL
EARLY THIS WEEK WITH GRADUAL COOLING TO NEAR NORMAL NEXT WEEKEND.

&&

.AVIATION...SCT-BKN CLOUDS 8-12K FT AGL WILL CONTINUE THRU ABOUT
19/06Z WITH LINGERING SCT-BKN DEBRIS CLOUDINESS AOA 15K FT AGL INTO
MONDAY MORNING.SCT -SHRA AND -TSRA WILL CONTINUE THRU ABOUT 19/06Z
THEN TAPER OFF THEREAFTER. SURFACE WINDS ERRATIC AND GUSTY NEAR
TSRA'S...OTHERWISE NORMAL DIURNAL TRENDS ARE EXPECTED.  AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UPPER LEVEL HIGH PRESSURE OVER THE AREA WILL
RESULT IN ABOVE NORMAL TEMPERATURES. THERE WILL BE AMPLE MOISTURE
FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGH MUCH OF THIS WEEK. TEMPERATURES WILL COOL SLIGHTLY LATE THIS
WEEK BUT WILL REMAIN ABOVE NORMAL UNTIL NEXT WEEKEND. NORMAL DIURNAL
WIND TRENDS ARE EXPECTED THIS WEEK...WITH STRONG GUSTY WINDS
POSSIBLE IN THE VICINITY OF THUNDERSTORMS.  IT IS LOOKING INCREASING
LIKELY THAT MOISTURE WILL INCREASE FROM THE SOUTH LATE NEXT WEEKEND
RESULTING IN A DECENT UPTICK IN CONVECTION.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 18, 3:19 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SUN AUG 18 2013

AZZ505-506-182300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
319 PM MST SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 400 PM
MST...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF ORO VALLEY NEAR HIGHWAY
79...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH POSSIBLE BLOWING DUST FOLLOWED
BY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PINAL COUNTY.

LAT...LON 3285 11119 3279 11091 3257 11101 3264 11123
TIME...MOT...LOC 2218Z 211DEG 4KT 3267 11108

MEYER
Special weather statement, Aug 18, 3:24 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST SUN AUG 18 2013

AZZ508-512-182300-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
324 PM MST SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL
415 PM MST...

REPORTS OF BLOWING DUST NEAR AND SOUTH OF WILLCOX. EXPECT
VISIBILITIES BRIEFLY BELOW 1 MILE AT TIMES. THIS AREA OF BLOWING
DUST MAY INTENSIFY WITH EVEN LOWER VISIBILITIES POSSIBLE.

AREAS AFFECTED INCLUDE...WILLCOX...COCHISE...WILLCOX PLAYA.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED.

LAT...LON 3240 10969 3212 10957 3203 10997 3225 11003

MEYER
Special weather statement, Aug 18, 4:42 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 18 2013

AZZ505-190030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
442 PM MST SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
530 PM MST...

AT 435 PM MST LAW ENFORCEMENT REPORTED LOCALIZED AREAS OF BLOWING
DUST WITH VISIBILITIES AS LOW AS 1 MILE NEAR INTERSTATE 10.

AREAS AFFECTED INCLUDE...ELOY...PICACHO PEAK AND PICACHO.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED.

LAT...LON 3286 11139 3261 11133 3264 11175 3274 11172
      3274 11168 3277 11160 3286 11151
Special weather statement, Aug 18, 5:08 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST SUN AUG 18 2013

AZZ502-190100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
508 PM MST SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 600 PM
MST...

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM IN NORTHERN MEXICO ABOUT 15 MILES SOUTHWEST OF
SAN MIGUEL...OR ABOUT 25 TO 30 MILES SOUTH OF SELLS...MOVING NORTH
AT 10 MPH. THIS STORM WAS WEAKENING AS IT SLOWLY MOVED NORTH...BUT
SOME PORTIONS OF THE TOHONO O'ODHAM NATION CLOSER TO THE
INTERNATIONAL BORDER MAY EXPERIENCE STRONG THUNDERSTORM CONDITIONS.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MIGUEL...VAMORI AND SOUTH
KOMELIK.

LAT...LON 3157 11186 3168 11219 3186 11224 3175 11174
      3156 11179
TIME...MOT...LOC 0005Z 177DEG 7KT 3159 11199

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 18, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 18, 7:52 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 3:59 PM MSTSpecial Weather StatementTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.